Colorado, 2020

Wildfire in Colorado, July 14 to 19, 2020

July 14 to 19, 2020 · NWS GJT · 1 event in 1 county or zone

A lightning strike ignited a wildfire 30 miles west-southwest of Meeker.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A lightning strike ignited a wildfire 30 miles west-southwest of Meeker.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 14, 10:57 AM MST, 23 minutes earlier.

Area forecast discussion, Jul 14, 10:57 AM MST, 23 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1157 AM MDT Tue Jul 14 2020

.SHORT TERM...(Today through Wednesday)
Issued at 429 AM MDT Tue Jul 14 2020

Unfortunately this is one of those shifts where you are grasping
at straws trying to figure out exactly what the atmosphere is
doing. Most obvious is the mid levels are moist unstable and only
the smallest amount of lift is needed to release this
instability. Initially this was a northward progressing outflow
boundary forcing convection to reform over the high plateaus in
the north. A larger area of convection then blossomed over the
northern CWA which is harder to pinpoint. Water vapor suggests
wind shear with some kind of ducted and gravity wave interaction
over the northern Utah terrain is at play. This area is also
close to the influence of the upper jet aloft. It's annoyingly
interesting and some small pops had to be added up there early
today which should...should...dampen out through the morning
hours. Otherwise similar scenario over the next few days with
convection forming on the ridgelines initially then on outflow
boundaries as the dry low layers continue to bring a wind threat.
Delta T or mid level lapse rates stay very high over our western
CWA overnight and any little disturbance seems to help elevated
convection form. Confidence in where is extremely low as radar and
satellite trends will be more helpful than model data. The back
edge of the northern stream trough will swing through the northern
Rockies and High Plains late tonight temporarily switching the
upper flow to the Northwest. Models are in fair agreement this
will push just enough dry air in up north to keep the convection
threat mainly across the southern 2/3 of the CWA Wednesday
afternoon. Temperatures remain above normal but look to drop back
just a bit the hottest valleys as the ridge has been knocked
farther south.

.LONG TERM...(Wednesday night through Monday)
Issued at 429 AM MDT Tue Jul 14 2020

After a very hot week, a welcome pattern shift is in store. While
the jet stream will remain well to our north, it will begin to dig
out several troughs, pulling the weakening ridge that has been
sitting over the Southwest eastward. With this shift in the pattern,
temperatures will fall back into a more normal range for the rest of
the long term period.

By late week, the ridge if forecast to be centered over the southern
Plains which, when combined with the weak low pressure of the SoCal
coast, will cause southerly mid-level flow over our area, drawing a
plume of subtropical moisture northward into Colorado. Though the
majority of the moisture looks to be pushed eastward toward the
Front Range, guidance is still suggesting enough moisture across our
area for chances of afternoon and evening showers through the end of
the week and into the weekend, particularly over the southern
mountains.

Late in the weekend through the end of the period, the models are
suggesting the ridge builds back in over the Southwest. The plume of
moisture will be cut off by the ridge, but the chance for
precipitation will remain due to some of the moisture lingering
under the ridge and being recycled each afternoon. However with this
being so late in the period confidence is low.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1152 AM MDT Tue Jul 14 2020

Convective cumulus over the high terrain will remain high based,
so not anticipating any CIGS below ILS breakpoints even with
convection today. Storms expected to fire over high terrain after
19Z with VCTS mainly at the high elevation sites and very little
if any rainfall. Lower elevations may see a storm or two, but
confidence too low to put as prevailing VCTS in the TAF. Expect
breezy conditions with winds gusting 25 to 35 kts at times, with
locally higher gusts near any showers or storms. Convection winds
down after midnight with little chance it lingers overnight unlike
previous couple nights. VFR conditions prevail.

&&

.FIRE WEATHER...
Issued at 429 AM MDT Tue Jul 14 2020

Another day of Red Flag conditions are forecast under
as the anomalously warm pattern continues. Thunderstorm development
will also be a concern for fire starts as winds with the storms are
more likely than wetting rainfall. A decrease in winds and a small
bump in moisture will limit the coverage of critical fire weather
conditions going into the late week period. Temperatures will remain
above normal through the week with daily afternoon thunderstorm
development continuing as well.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning until 8 PM MDT this evening for COZ200-202-203-
     207-290-292.

UT...Red Flag Warning until 8 PM MDT this evening for UTZ486-487-490-
     491.

&&

SHORT TERM...15
LONG TERM...BGB
AVIATION...MDA
FIRE WEATHER...TGJT
Hazardous weather outlook, Jul 14, 3:19 AM MST, 8 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
419 AM MDT Tue Jul 14 2020

COZ001>014-017>023-UTZ022>025-027>029-151030-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
419 AM MDT Tue Jul 14 2020

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Thunderstorm development will be possible mainly this afternoon.
Gusty outflow winds will be the main threat which could occur
near the thunderstorms, dissipating showers and even virga.
Hot...dry and windy conditions will also increase the fire danger
across much of the region today. Isolated thunderstorm coverage
could persist into the early morning hours though the threat of
strong winds will decrease.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorm development can be expected each day through Monday with
the best coverage remaining over the mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Central Yampa River Basin

When
July 14, 11:20 AM MST to July 19, 2:30 PM MST
Where
Central Yampa River Basin forecast zone
Reported by
Other Federal Agency
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

The Wolf Fire began in mid July due to lightning 30 miles west-southwest of Meeker and grew to 274 acres before it was contained several days later.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 896133.